New research has shown that some of those who take statins to help decrease their risk of heart disease and lower their cholesterol may experience muscle weakness and other side effects.
Teams from the University of Bern in Switzerland and Tufts University in Massachusetts conducted a study that examined 83 patients to determine the effect of statins on the body. In this group, a total of 20 had never taken statins.
The researchers found that those who took statins experienced muscle weakness and in some cases muscle injury.
Dr. Anette Draeger, a study author explained the results and added that the muscles of those who discontinued the statin treatment showed improvement, yet some individuals suffered permanent damange.
“[I]n clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy,” she wrote.
However, she added, Our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity,” meaning the muscle degeneration is permanent.
For a natural alternative to statins, health practitioners have recommended nutritional supplements containing niacin, fish oil and red yeast rice extract to help combat high cholesterol.